Open Access
Translator Disclaimer
June, 2000 On Transversally Simple Knots
Joan S. Birman, Nancy C. Wrinkle
J. Differential Geom. 55(2): 325-354 (June, 2000). DOI: 10.4310/jdg/1090340880

Abstract

This paper studies knots that are transversal to the standard contact structure in $\mathbb{R}^3$ bringing techniques from topological knot theory to bear on their transversal classification. We say that a transversal knot type $\mathcal{TK}$ is transversally simple if it is determined by its topological knot type $\mathcal{K}$ and its Bennequin number. The main theorem asserts that any $\mathcal{TK}$ whose associated $\mathcal{K}$ satisfies a condition that we call exchange reducibility is transversally simple.

As a first application, we prove that the unlink is transversally simple, extending the main theorem in [10]. As a second application we use a new theorem of Menasco [17] to extend a result of Etnyre [11] to prove that all iterated torus knots are transversally simple. We also give a formula for their maximum Bennequin number. We show that the concept of exchange reducibility is the simplest of the constraints that one can place on $\mathcal{K}$ in order to prove that any associated $\mathcal{TK}$ is transversally simple. We also give examples of pairs of transversal knots that we conjecture are not transversally simple.

Citation

Download Citation

Joan S. Birman. Nancy C. Wrinkle. "On Transversally Simple Knots." J. Differential Geom. 55 (2) 325 - 354, June, 2000. https://doi.org/10.4310/jdg/1090340880

Information

Published: June, 2000
First available in Project Euclid: 20 July 2004

zbMATH: 1026.57005
MathSciNet: MR1847313
Digital Object Identifier: 10.4310/jdg/1090340880

Rights: Copyright © 2000 Lehigh University

JOURNAL ARTICLE
30 PAGES


SHARE
Vol.55 • No. 2 • June, 2000
Back to Top